Kansas, 2023

Winter Storm and Winter Weather in Kansas, February 15, 2023

February 15, 2023 · NWS DDC · 14 events in 12 counties and zones

The arctic cold front pushed through early in the morning with a strong shortwave out of the southwest from the upper level low near the four-corner region. This helped to sustain ample low-level moisture to produce snow showers from west to east throughout the late morning to evening timeframe tapering off overnight into Thursday to the east and northeast.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

The arctic cold front pushed through early in the morning with a strong shortwave out of the southwest from the upper level low near the four-corner region. This helped to sustain ample low-level moisture to produce snow showers from west to east throughout the late morning to evening timeframe tapering off overnight into Thursday to the east and northeast. Snowfall totals ranged from 1 to 5 inches, higher further north and west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 15, 5:56 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 15, 5:56 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
556 AM CST Wed Feb 15 2023

...Updated for aviation discussion...

.SHORT TERM...(Today through Thursday)
Issued at 334 AM CST Wed Feb 15 2023

The forecast appears on track and no major changes were made in
regards to the snow event for today and tonight. Forcing for
ascent will enter far western Kansas this morning and progress
eastward. The snow will likely hold off until early afternoon in
Dodge City and Hays. This system will be weakening as it moves
east, which will cut down on snow amounts in central Kansas and
parts of south central Kansas. Two areas of heavier snow are
expected--one from Elkhart to Liberal and another from west
central Kansas into areas along I-70 and north. Wind gusts to 40
or 45 mph will lead to blowing and drifting of snow. Given the
wind gusts and potential for lowered visibility and drifting, the
counties included in the warning are forecast to generally
receive at least 3-4 inches of snow. Locations farther south and
east are in a winter weather advisory for 1 to 3 inches. In
reality, since weather doesn't adhere to county boundaries, there
are gray areas that could go either way, with some parts of
counties experiencing conditions worthy of a warning while other
parts not. Indeed, Finney county spans about 60 miles from
southwest to northeast. Since we still use county based watches
and warnings for winter weather instead of areas, this will
continue to be an issue.

.LONG TERM...(Thursday night through Tuesday)
Issued at 334 AM CST Wed Feb 15 2023

An extended period of fair weather is expected starting Thursday,
with a moderating trend. For areas that receive more snow today
and tonight, this moderating trend will be slower. It is difficult
to get temperatures above the 30s to lower 40s for highs with
snow cover, unless there is a very strong and warm wind from the
southwest or west, forcibly shunting away the cold air; and this
is not expected.

The next potential for precipitation is not until sometime early
to mid next week. However, all the model solutions are
dramatically different from each other and the model run to run
variability is very large. There is a wide disparity in
individual ensemble members. Therefore, it is admittedly an
exercise in futility to get mired down in details or get too
excited about something that has so little predictability,
especially in the midst of D-4 drought. The only thing we can say
with any degree of skill at this point is that there are chances
for various types of precipitation somewhere across the Great
Plains between Tuesday and Thursday of next week. Temperatures are
also very uncertain.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 552 AM CST Wed Feb 15 2023

Snow will overspread the TAF sites today from west to east
as a strong upper level disturbance approaches. Blowing snow will
also be an issue, especially at KGCK and KLBL. Winds will increase
to 20 kts this morning as surface low pressure forms over the
southern plains. The snow will gradually taper off between 03 and
06z at KHYS and KDDC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  35  12  33   9 / 100 100   0   0
GCK  29  11  30   3 / 100  90   0   0
EHA  30  11  32   7 / 100  70   0   0
LBL  33  12  34   8 / 100  90   0   0
HYS  33  13  30   8 /  90  90  10   0
P28  43  17  37  15 /  70  80  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM CST /5 AM MST/ Thursday for
KSZ030-031-043>045-061>063-074>076-084>086.

Winter Weather Advisory from noon today to 6 AM CST Thursday for
KSZ046-064>066-077>081-087>089.

&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Feb 15, 5:01 AM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
501 AM CST Wed Feb 15 2023

KSZ030-031-043>046-061>066-074>081-084>090-161115-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
501 AM CST Wed Feb 15 2023 /401 AM MST Wed Feb 15 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Widespread snow and blowing snow are expected today and tonight.
See the latest winter weather message (TOPWSWDDC) for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 7 winter weather. Local standard time, as filed.

Winter Storm, Hamilton

When
February 15, 7:00 AM CST to 11:00 PM CST
Where
Hamilton forecast zone
Reported by
911 Call Center
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Reported 2.5 inches of snow in Syracuse.

Winter Storm, Stevens

When
February 15, 7:00 AM CST to 11:00 PM CST
Where
Stevens forecast zone
Reported by
911 Call Center
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Reported 2 inches of snow in Hugoton.

Winter Storm, Finney

When
February 15, 7:00 AM CST to 11:00 PM CST
Where
Finney forecast zone
Reported by
911 Call Center
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Reported 2 inches of snow in Garden City.

Winter Storm, Stanton

When
February 15, 7:00 AM CST to 11:00 PM CST
Where
Stanton forecast zone
Reported by
911 Call Center
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Reported 3 inches of snow 1 NNW of Johnson City.

Winter Storm, Scott

When
February 15, 7:00 AM CST to 11:00 PM CST
Where
Scott forecast zone
Reported by
Law Enforcement
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Reported 5 inches of snow at Scott City.

Winter Storm, Gray

When
February 15, 7:00 AM CST to 11:00 PM CST
Where
Gray forecast zone
Reported by
Law Enforcement
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Reported 5 inches of snow in Cimarron.

Winter Storm, Scott

When
February 15, 7:00 AM CST to 11:00 PM CST
Where
Scott forecast zone
Reported by
Emergency Manager
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Reported 4.2 inches of snow 1 E of Scott City.

Winter Weather, Kearny

When
February 15, 6:50 PM CST
Where
Kearny forecast zone
Reported by
911 Call Center
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Reported 1.5 inches of snow in Lakin.

Winter Weather, Grant

When
February 15, 6:53 PM CST
Where
Grant forecast zone
Reported by
911 Call Center
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Reported 1 inch of snow in Ulysses.

Winter Weather, Ford

When
February 15, 7:00 PM CST
Where
Ford forecast zone
Reported by
Official NWS Observations
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Reported 0.4 inches of snow at NWS Dodge City Office.

Winter Weather, Haskell

When
February 15, 7:21 PM CST
Where
Haskell forecast zone
Reported by
911 Call Center
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Reported 1.8 inches of snow in Sublette.

Winter Weather, Lane

When
February 15, 7:26 PM CST
Where
Lane forecast zone
Reported by
911 Call Center
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Reported 1 inch of snow in Dighton.

Winter Weather, Seward

When
February 15, 7:29 PM CST
Where
Seward forecast zone
Reported by
911 Call Center
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Reported 1 inch of snow in Liberal.

Winter Weather, Ford

When
February 15, 8:00 PM CST
Where
Ford forecast zone
Reported by
Official NWS Observations
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Reported 1.1 inches of snow at NWS Dodge City.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081753, 1081756, 1081758, 1081762, 1081764, 1081765, 1081766, 1081754, 1081755, 1081757, 1081759, 1081760, 1081761, 1081763.